Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 548, NWS Blacksburg, VA

September 3, 20114 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 3, 2011, 1:29 PM EDT for 4 counties in Virginia. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2011, 1:29 PM EDT (17:29 UTC)
Expired
Sep 3, 2011, 2:30 PM EDT
In force
61 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Amherst County, VA, Bedford County, VA, City of Buena Vista, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 126 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 2:01 PM EDTTSTM WND DMG2 Ne Cornwall, VATREES DOWN ALONG IRISH CREEK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1125 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

623 
WUUS51 KRNK 031729
SVRRNK
VAC009-019-163-530-031830-
/O.NEW.KRNK.SV.W.0548.110903T1729Z-110903T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
129 PM EDT SAT SEP 3 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA
  CITY OF BUENA VISTA IN WEST CENTRAL VIRGINIA
  NORTHEASTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA
  NORTHWESTERN AMHERST COUNTY IN CENTRAL VIRGINIA

* UNTIL 230 PM EDT.

* AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ALTO...OR 7 MILES NORTHWEST OF FORKS OF BUFFALO...AND MOVING
  SOUTHWEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALTO...
  ORONOCO...
  SNOWDEN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3785 7915 3781 7915 3781 7913 3779 7911
      3779 7908 3778 7908 3748 7930 3762 7956
      3791 7925
TIME...MOT...LOC 1729Z 035DEG 10KT 3777 7925

$$

JH
2 follow-up statements
588 
WWUS51 KRNK 031748
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
148 PM EDT SAT SEP 3 2011

VAC009-019-163-530-031830-
/O.CON.KRNK.SV.W.0548.000000T0000Z-110903T1830Z/
ROCKBRIDGE VA-CITY OF BUENA VISTA VA-BEDFORD VA-AMHERST VA-
148 PM EDT SAT SEP 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR THE CITY OF BUENA VISTA... SOUTHEASTERN ROCKBRIDGE...NORTHEASTERN
BEDFORD AND NORTHWESTERN AMHERST COUNTIES...

AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ALTO...OR 9 MILES NORTH OF FORKS OF BUFFALO...MOVING
SOUTHWEST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  ALTO...
  ORONOCO...
  BUENA VISTA CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

&&

LAT...LON 3785 7915 3781 7915 3781 7913 3779 7911
      3779 7908 3778 7908 3748 7930 3762 7956
      3791 7925
TIME...MOT...LOC 1748Z 035DEG 10KT 3781 7923

$$

JH
007 
WWUS51 KRNK 031821
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
221 PM EDT SAT SEP 3 2011

VAC009-019-163-530-031830-
/O.EXP.KRNK.SV.W.0548.000000T0000Z-110903T1830Z/
ROCKBRIDGE VA-CITY OF BUENA VISTA VA-BEDFORD VA-AMHERST VA-
221 PM EDT SAT SEP 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF BUENA VISTA...
SOUTHEASTERN ROCKBRIDGE...NORTHEASTERN BEDFORD AND NORTHWESTERN
AMHERST COUNTIES EXPIRES AT 230 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.


LAT...LON 3785 7915 3781 7915 3781 7913 3779 7911
      3779 7908 3778 7908 3748 7930 3762 7956
      3791 7925
TIME...MOT...LOC 1820Z 035DEG 10KT 3774 7929

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 12:00 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Sep 3, 12:00 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 PM EDT SAT SEP 3 2011

.SYNOPSIS...
HIGH PRESSURE WILL DOMINATE THE AREAS WEATHER ONE MORE DAY AS IT
SLOWLY SHIFTS OFFSHORE TONIGHT. A COLD FRONT WILL APPROACH LATE
SUNDAY...AND MOVE INTO THE AREA AND STALL ON MONDAY. THIS FRONTAL
BOUNDARY IS THEN EXPECTED TO REMAIN NEAR THE FORECAST AREA INTO
MID WEEK. DEEP TROPICAL MOISTURE ASSOCIATED WITH TROPICAL STORM
LEE WILL BE RIDING UP THE FRONT FROM MONDAY INTO MID WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 11:55 AM EDT SATURDAY...

ANOTHER MINOR ADJUSTMENT TO GRIDS TO ACCOUNT FOR PERSISTENT
FOG/STRATUS IN NEW RIOVER VALLEY BUT THAT IS FINALLY DISSIPATING
QUICKLY NOW. ADDED SOME SLIGHT CHC POPS TO FAR NE NEXT FEW HOURS
PER AREA OF THUNDERSTORMS SLIDING SOUTHWARD OUT OF NRN VA. EXPECT
THESE TO WEAKEN SOMEWHAT AS MTN RIDGES BECOME FOCUS FOR CONVECTION
BEGINNING TO BUBBLE UP BY 1-2 PM WHERE MIXED LAYER CAPE VALUES ARE
ALREADY 1500 IN SOME PLACES...AND EXPECTED TO GET TO 2000-2500 BY
LATE AFTERNOON.

PREV DISC AS OF 1015 AM EDT SATURDAY...

PATCHY FOG AND SOME STRATUS HOLDING ON LONGER IN NEW RIVER VALLEY
AND MAY NOT FINALLY BURN OFF IN SOME AREAS UNTIL ALMOST NOON GIVEN
STERONG INVERSION SEE IN 12Z SOUNDING. ONCE INVERSION
BREAKS...TEMPS SHOULD QUICKLY CLIMB INTO THE 80S...ALTHOUGH
BACKED OFF A COUPLE DEG IN PARTS OF THE WEST GIVEN LINGERING
FOG/STRATUS AND GOOD CHANCE FOR DEVELOPING STORMS BY MID
AFTERNOON. VARIETY OF MESOSCALE MODEL GUIDANCE SUGGESTS GOOD
CLUSTER OF CONVECTION DEVELOPING BY MID AFTERNOON ACROSS MTNS TO
OUR NORTH ADN THEN UNZIPPING SOUTHWARD OR SOUTHWESTWARD GIVEN
UPPER FLOW AND LIKELY OUTFLOW DOMINATED. COULD BE SOME GOOD
CLUSTERS OF STORMS MUCH LIKE YESTERDAY...SO UPPED POPS IN THE WEST
TO LOW LIKELY ACROSS FAR NORTH TO HIGH CHANCE ALL THE WAY DOWN TO SW
VA MTNS. TODAY A BIT STRONGER INVERSION SO CONVECTION COULD WAIT
TO GET STARTED UNTIL 3 OR 4PM...AND STEERING FLOW MORE TOWARD
SW...BUT OTHERWISE MID LEVEL LAPSE RATES IMPRESSIVE AND MID LEVEL
DRY AIR TO SUPPORT GUSTY WINDS WITH STORMS...VERY SIMILAR TO
YESTERDAY. BEST CHANCE FOR ANY STORMS TO SPILL EAST OF THE BLUE
RIDGE APPEARS MAINLY NORTH OF 460...AND MOVEMENT TOWARD SOUTH OR SOUTHWEST.

PREV DISCUSSION AS OF 345 AM EDT SATURDAY...

LOW CLOUDS AND FOG BANKED UP AGAINST THE BLUE RIDGE APPEARS TO BE
FAIRLY SHALLOW...WITH THE EASTERN EDGE ALREADY SCATTERING OUT
SOME. THINK THAT THESE CLOUDS WILL LIFT AND SCATTER OUT QUICKLY
AFTER SUNRISE...SO MOST AREAS SHOULD SEE PLENTY OF SUN BY MID
MORNING. MEANWHILE...THE UPPER RIDGE HOLDS OVER THE SOUTHERN
APPLNS AND TN VALLEY...PRODUCING WEAK WIND FIELDS. MOISTURE HAS
STEADILY INCREASED...WITH SFC DEWPOINTS IN THE MID 60S TO AROUND
70 AND PWATS AROUND 1.5 INCHES. WITH PLENTY OF HEATING EXPECTED
TODAY...THINK THAT WE WILL SEE SB CAPES IF >2000 J/KG IN THE MTNS.
IN ADDITION...DESPITE THE RIDGE BEING OVHD...MID LEVEL LAPSE RATES
ARE STILL 6.0 TO 6.5 DEG C/KM...SUFFICIENT FOR DEEP CONVECTION. IT
IS HARD TO FIND ANY LARGE SCALE FORCING...OTHER THAN
TOPOGRAPHIC...WITH A LIGHT EAST TO SOUTHEAST FLOW INTO THE BLUE
RIDGE. MODELS DO SHOW THE THETA-E RIDGE FURTHER WEST TODAY IN THE
WESTERN MTNS...AND THERE IS SOME WEAK LOW LEVEL CONVERGENCE IN THE
WESTERN MTNS AS WELL. THINK THAT THE BEST CHC FOR TSTMS WILL BE IN
THE WESTERN CWA...ALSO BECAUSE THE STORM MOTION WILL BE TO THE
SOUTHWEST OR WEST. I HAVE RAISED POPS TO 50 PCT IN THE MTN
EMPIRE/SW MTNS OF VA...AND SE WV. WITH A SLOW STORM MOTION...AND
THE POTENTIAL FOR DEEP CONVECTION TO BECOME ANCHORED ON EASTERN
FACING SLOPES...ALONG WITH PWATS AROUND 150% OF NORMAL...I HAVE
ADDED IN HEAVY RAIN TO THE AREAS WHERE I HAVE SCATTERED TSTMS-
GENERALLY ALONG AND WEST OF THE BLUE RIDGE. LOWEST POPS TODAY ARE
IN THE PIEDMONT. HAVE KEPT HIGHS TODAY ABOVE GUIDANCE...WHICH HAS
BEEN TOO COOL. SHOULD BE AROUND 90 MOST OF THE AREA...EVEN IN THE
MTNS. THE ONLY RECORD THAT LOOKS WITHIN REACH IS AT BLUEFIELD. WE
ARE FORECASTING LEMONADE TEMPS AT BLUEFIELD AGAIN- HIGH OF 91.
RECORD HIGH AT BLUEFIELD TODAY IS 88 SET IN 1993.

CONVECTION SHOULD TAPER OFF QUICKLY WITH SUNSET AND LOSS OF
HEATING...THEN I EXPECT AREAS OF FOG TO DEVELOP- ESPECIALLY IF
THERE WAS GOOD COVERAGE OF STORMS. OVERNIGHT LOWS WILL CONTINUE TO
BE WARM AND MUGGY. A RECORD HIGH MINIMUM TEMPERATURES IS POSSIBLE
AGAIN AT BLUEFIELD. THE RECORD FOR SEPTEMBER 4TH IS 67 SET IN
1966. THE FORECAST LOW IS 71 DEGREES.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
AS OF 345 AM EDT SATURDAY...

STRONG 5H TROF TO THE NW WILL GRADUALLY PROPEL SURFACE COLD FRONT
INTO THE OHIO VALLEY SUNDAY BEFORE SLOWING UP IN RESPONSE TO
NORTHWARD MOVING TROPICAL STORM LEE ALONG THE GULF COAST. THIS MAY
CONFINE THE HIGHEST POPS TO THE FOOTHILLS AND MOUNTAINS THRU SUNDAY
AFTERNOON AS UPPER RIDGING BUILDS NORTHEAST OF THE TROPICAL LOW INTO
THE MID ATLANTIC PIEDMONT. THIS WOULD SUPPORT STICKING WITH MAINLY
CHANCE POPS WEST AND MOSTLY ISOLATED COVERAGE OUT EAST WHERE MAY
STAY DRY FOR THE MOST PART. GIVEN A BIT SLOWER ARRIVAL OF CONVECTION
AND SW FLOW...WILL STAY ON THE WARM SIDE OF MOS GUIDANCE...ESPCLY
EAST WHERE MORE SUN SUPPORTS HIGHS AROUND 90 OR SO. GREATER THREAT
OF CLOUDS AND PRECIPITATION FURTHER WEST SHOULD HOLE TEMPERATURES TO
THE UPPER 70S TO MID 80S.

SURFACE FRONT SHOULD WORK TO ALONG THE WESTERN SLOPES BY EARLY
MONDAY BEFORE SINKING SE ACROSS THE CWA DURING MONDAY. THUS EXPECT
MAIN CORRIDOR OF SHOWERS TO EDGE SLOWLY SE ACROSS THE REGION ESPCLY
FROM LATE SUNDAY NIGHT THRU LATE MONDAY. HOWEVER TIMING OF THIS
STILL QUITE IFFY WITH JUST HOW FAST AND FAR NORTH THE REMNANT
TROPICAL SYSTEM WILL GET AS IT INTERACTS WITH THE UPPER TROFFINESS.
THIS COULD HOLD UP THE BOUNDARY EVEN MORE...KEEPING THE MORE SIG
SHRA TO THE WEST THRU MONDAY WITH RAINFALL MORE THE RESULT OF
DEVELOPING UPSLOPE SW WITH A SE TRAJECTORY TAKING SHAPE BY LATE
MONDAY PER THE GFS. HOWEVER THINK ENOUGH POTENTIAL...AT LEAST FROM
THE FRONT...TO PUSH LIKELY POPS ACROSS FROM WEST TO EAST STARTING
LATE SUNDAY NIGHT WITH HIGHEST POPS LATE MONDAY AFTERNOON. KEPT
HIGHS MAINLY IN THE 70S WEST...TO LOW 80S ACROSS THE PIEDMONT ON
MONDAY...BUT COULD ZOOM UP OUT EAST IF CLOUDS/SHRA END UP BEING
SLOWER.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 200 PM EDT FRIDAY...

LOTS OF UNCERTAINTY CONTINUES IN THE EXTENDED IN REGARDS TO EVENTUAL
EVOLUTION OF GULF TROPICAL SYSTEM AND INTERACTION WITH RESIDUAL
FRONTAL BOUNDARY OVER THE CAROLINAS. LATEST MODELS HAVE TRENDED
FURTHER NORTH/NE WITH TRACK OF REMNANT TROPICAL LOW...AND/OR ITS
INTERACTION WITH NORTHERN STREAM TROFFINESS CAUSING A CUTOFF LOW
JUST WEST OF THE MOUNTAINS BY LATE IN THE WEEK. THIS SCENARIO WOULD
PRODUCE A PROLONGED PERIOD OF DEEP TROPICAL S/SE FLOW ACROSS THE
LEFTOVER FRONT RESULTING IN BOUTS OF POTENTIAL HEAVY RAIN ESPCLY
MONDAY NIGHT INTO WEDNESDAY AS THE DEEPER CORE OF MOISTURE SLIDES NE
WELL AHEAD OF THE GULF STATES DEPRESSION.

HOWEVER ENSEMBLES SUGGEST MORE OF A EASTWARD TRACK TO THE GULF LOW
POSSIBLY ALLOWING MORE DRY AIR TO SINK SOUTH BEHIND THE FRONT WITH
THE BEST OVERRUNNING TO THE SOUTH. FOR NOW APPEARS A COMPROMISE OF
BOTH SCENARIOS LIKELY BEST WITH THE MAIN CONCERNS BEING HOW FAR NE
THE DEEPER TROPICAL RH MAKES IT AND EXACTLY WHERE THE 85H FRONT ENDS
UP TO LIKELY SERVE AS THE TRAIN TRACK FOR HEAVY RAIN HEADING NE. IF
THIS ENDS UP BEING FARTHER WEST...WHICH HAS BEEN A TREND IN THE
PAST...THEN COULD SEE CORRIDOR OF BEST RAIN STAY ALONG THE RIDGES OR
JUST WEST SO SOMETHING TO WATCH. OTRW...SINCE WILL HAVE VERY HIGH
PWATS AND A POSSIBLE PROLONGED EVENT...WILL CONTINUE TO HIGHLIGHT IN
THE HWO OVER THE WEST FOR NOW.

THUS WILL LEAN TOWARD THE HIGHER HPC POPS...ESPCLY MON NGT INTO
WED...BUT HOLD BACK ON CATEGORICAL FOR NOW GIVEN UNCERTAINTY AND TO
AVOID FLIP FLOPPING TO SOME DEGREE. STRONG LOW LEVEL WEDGE SHOULD
LIMIT CONVECTION TO MAINLY MONDAY NIGHT AS ONSET OF MORE WIDESPREAD
SHOWERS ARRIVE LATE WITH A POSSIBLE CAD EVENT TUE/WED UNDER
OVERRUNNING PRECIP. THIS SHOULD KEEP HIGHS MAINLY IN THE 60S TO LOW
70S TUE/WED...AND PERHAPS ONLY UPPER 50S IN SPOTS PENDING
RAINFALL/WEDGE.

EXPECT LIFT TO GET MORE STRETCHED OUT LATER IN THE WEEK WITH MORE
FOCUS WITH DIFFLUENCE ALOFT AHEAD OF THE UPPER LOW...AND IN LEFTOVER
DEEP RH NORTHEAST OF THE REMNANT SFC FEATURE LEADING TO MORE
SCATTERED NATURE SHRA WITH CHANCE POPS WED NIGHT THRU FRIDAY FOR
NOW. HOWEVER...IF RIDGING BETWEEN KATIA OFFSHORE AND THE UPPER
INLAND SYSTEM PUSHES WEST A BIT...THEN SHRA WILL BE QUITE A BIT LESS
BY THU/FRIDAY WITH DEEPER MOISTURE TO THE WEST. TEMPS SHOULD RECOVER
A BIT AS THE WEDGE WEAKENS THU AND FRIDAY...BUT STILL BELOW NORMAL
WITH MOST HIGHS IN THE 70S BY WEEKS END.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
AS OF 200 AM EDT SATURDAY...

LOW END MVFR TO IFR CLOUDS ACROSS MUCH OF THE AREA EARLY THIS
MORNING ARE EXPECTED TO LIFT AND SCATTER OUT BY MID TO LATE
MORNING. SCATTERED LATE AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED TODAY...BUT CONFINED MAINLY TO THE MTNS. WITH A LIGHT
NORTHEAST FLOW...VEERING TO THE EAST AND THEN SOUTHEAST LATE IN
THE DAY...TSTMS ARE EXPECTED TO DEVELOP IN THE ALLEGHANY HIGHLANDS
OF VA...ANS THEN SPREAD SWWD THROUGH THE MTNS. HAVE KEPT VCNTY
TSTMS AT KBLF AND KLWB...AND ADDED THEM TO KBCB AND KROA. HAVE PUT
A CB MENTION INTO THE KLYH TAF...BUT CHC IS LOW ENOUGH AT KDAN FOR
NO MENTION.

AS TSTMS DISSIPATE AND SKIES CLEAR TONIGHT...VERY LIGHT FLOW AND
PLENTIFUL MOISTURE WILL SET THE STAGE FOR MORE FOG/STRATUS
DEVELOPMENT...WITH THE IFR CONDITIONS MORE LIKELY IN THE MTNS
WHERE THE BETTER SHOWERS COVERAGE WAS.

MORE SCATTERED AFTERNOON OR EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED SUNDAY AS A COLD FRONT SLOWLY APPROACHES FROM THE WEST.
AGAIN...THE BEST COVERAGE OF STORMS WILL BE IN THE MTNS.
WIDESPREAD SHOWERS AND STORMS ALONG WITH PERIODS OF MVFR/IFR
CONDITIONS ARE NOW LIKELY MONDAY AND TUESDAY...POSSIBLY INTO
WEDNESDAY WITH THE FRONT STALLING NEAR THE AREA. POTENTIAL EXISTS
FOR TROPICAL MOISTURE TO STREAM NE FROM THE SYSTEM IN THE GULF
DURING THIS TIME WHICH COULD BRING SUB VFR AND RAINY CONDITIONS
FOR SEVERAL DAYS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/JJ
NEAR TERM...JJ/SK
SHORT TERM...JH/WERT
LONG TERM...JH
AVIATION...DS/JJ
Hazardous weather outlook, Sep 3, 4:37 AM EDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 AM EDT SAT SEP 3 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-040845-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
437 AM EDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
CONTINUE INTO THIS EVENING. THE GREATEST THREAT FOR STORMS WILL
BE ALONG AND EITHER SIDE OF THE BLUE RIDGE. STORMS WILL BE SLOW
MOVERS...PRODUCING HEAVY RAIN AND LOCALIZED FLOODING. ISOLATED STRONG
DAMAGING WINDS AND LARGE HAIL ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ABUNDANT MOISTURE STREAMING NORTHEAST IN ADVANCE OF TROPICAL STORM
LEE WILL INTERACT WITH A STALLED FRONTAL SYSTEM OVER THE MID
ATLANTIC REGION MONDAY INTO MIDWEEK. WIDESPREAD RAIN...POSSIBLY
BECOMING HEAVY AT TIMES...IS EXPECTED AND MAY RESULT IN FLOODING
AS RAINFALL AND ASSOCIATED RUNOFF INCREASE OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WERT

In the hours before

Local storm report, Sep 3, 9:26 AM EDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
926 AM EDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     3 W YADKINVILLE         36.13N 80.71W
09/02/2011                   YADKIN             NC   PUBLIC

            ROOF BLOWN OFF BARN

&&

EH
Local storm report, Sep 3, 9:52 AM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
952 AM EDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     5 NE NEW CASTLE         37.56N 80.06W
09/02/2011                   CRAIG              VA   LAW ENFORCEMENT

            TREE DOWN ON ROUTE 606.

&&

JH
Local storm report, Sep 3, 10:51 AM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1051 AM EDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     GALAX CITY              36.67N 80.92W
09/02/2011                   CITY OF GALAX      VA   FIRE DEPT/RESCUE

            NUMEROUS TREES DOWN NEAR THE INTERSECTION OF GLENDALE
            ROAD AND COUNTRY CLUB LANE AND THE INTERSECTION OF WEST
            STUART AND MOUNTAIN VIEW ROADS. A FEW HOMES HAD DAMAGE
            FROM TREES FALLING ON THEM. EXTENT OF DAMAGE UNKNOWN.
            POWER OUTAGES ACROSS MUCH OF THE AREA.

&&

SK
Local storm report, Sep 3, 11:19 AM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1119 AM EDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      3 ENE LEVEL CROSS       36.36N 80.59W
09/02/2011                   SURRY              NC   POST OFFICE

            SEVERAL INCHES OF WATER ON ROAD. ROAD NOT VISIBLE BY
            DRIVERS.

&&

EH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 8:23 PM EDTSevere Thunderstorm WarningRNKGrayson19 min
Sep 2, 8:32 PM EDTSpecial Weather StatementRNKPulaski, City of Radford58 min
Sep 3, 1:41 PM EDTSpecial Weather StatementRNKAlleghany, Bath, Giles, City of Covington64 min
Sep 3, 2:02 PM EDTFlash Flood WarningRNKRockbridge4 hr
Sep 3, 2:32 PM EDTSpecial Weather StatementRNKRockbridge43 min
Sep 3, 2:50 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath55 min
Sep 3, 3:00 PM EDTSevere Thunderstorm WarningRNKBath, Rockbridge38 min
Sep 3, 3:23 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, City of Covington67 min
Sep 3, 3:37 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath24 min
Sep 3, 3:45 PM EDTSpecial Weather StatementRNKTazewell30 min
Sep 3, 3:55 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Craig65 min
Sep 3, 4:08 PM EDTSpecial Weather StatementRNKWythe52 min
Sep 3, 4:17 PM EDTSpecial Weather StatementRNKCraig43 min
Sep 3, 4:25 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig, Montgomery, Roanoke65 min
Sep 3, 4:53 PM EDTSevere Thunderstorm WarningRNKBotetourt, Carroll, Floyd, Franklin, Montgomery, Pulaski and 4 more67 min
Sep 3, 5:00 PM EDTSevere Thunderstorm WarningRNKWythe60 min
Sep 3, 5:19 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Pulaski, Wythe56 min
Sep 3, 5:27 PM EDTSpecial Weather StatementRNKSmyth33 min
Sep 3, 6:02 PM EDTSpecial Weather StatementRNKCarroll, Floyd, Franklin, Wythe43 min
Sep 3, 6:21 PM EDTFlash Flood WarningRNKWythe3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.